MAUDE Adverse Event Report: HALYARD HEALTH 24-HOUR ORAL CARE KIT WITH BALLARD TECHNOLOGY, Q2; VAP ORAL CARE PRODUCTS

HALYARD HEALTH 24-HOUR ORAL CARE KIT WITH BALLARD TECHNOLOGY, Q2; VAP ORAL CARE PRODUCTS
Model Number 97020
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 11/21/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product involved in the report has been returned and is being processed for evaluation.A review of the device history record is not possible as no lot number was provided.All information reasonably known as of 13 dec 2017 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by halyard health represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to halyard health.Halyard health has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.(b)(4).
 
Event or Problem Description
It was reported that during oral care on an intubated patient on a suspended rotoprone bed, the suction swab came off, exposing the plastic portion of the swab.This resulted in a laceration on the patient's tongue which required stitches.The presence of a bite block is unknown.Patient's current status is unknown and unrelated to tongue laceration.The foam swab did not fall into the airway.
 
Additional Manufacturer Narrative
One used device was returned for evaluation.The returned sample was visually inspected, and it was confirmed that a separation had occurred between the suction tube and the suction green sponge.The sample appeared to be discolored with dark brownish material on some portion of the sponge.Under 30x magnification, the presence of a shiny substance indicative of bonding agent was noted inside the sponge.Inspection of the suction tube revealed that fragments of the sponge were left intact/attached to the suction tube.A review of the manufacturing process revealed potential manufacturing related root causes.All information reasonably known as of (b)(6) 2018 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by halyard health represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to halyard health.Halyard health has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the halyard health complaint database and identified as complaint (b)(4).
 
Event or Problem Description
Additional information was received from a medical assistant in the doctor's office on 15 jan 2018.The medical assistant conveyed that the physician reported that the laceration was due to aggressive suctioning.However, the physician was not present when the injury occurred, nor was the observation documented in the chart.The intensive care unit nurse manager was unable to verify how the laceration occurred as she was not sure how it happened or who was responsible for performing mouth care.The medical assistant stated that 6 stitches were made to the soft palate of the patient's mouth by the physician.
 
Additional Manufacturer Narrative
All information reasonably known as of 1 feb 2018 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by halyard health represents all of the known information at this time.Halyard health has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the halyard health complaint database and identified as complaint (b)(4).

Brand Name
24-HOUR ORAL CARE KIT WITH BALLARD TECHNOLOGY, Q2
Common Device Name
VAP ORAL CARE PRODUCTS
Manufacturer (Section D)
HALYARD HEALTH
5405 windward parkway
n/a
alpharetta GA 30004
MDR Report Key7122263
Report Number8030647-2017-00182
Device Sequence Number2036776
Product Code JOL
UDI-Device Identifier30680651970207
UDI-Public30680651970207
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Respiratory Therapist
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Nurse
Device Model Number97020
Device Catalogue Number991097020
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2017
Initial Date Received by Manufacturer 11/28/2017
Supplement Date Received by Manufacturer12/25/2017
01/15/2018
Initial Report FDA Received Date12/15/2017
Supplement Report FDA Received Date01/12/2018
02/02/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;